Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO

May 14, 2018Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 14, 2018, 7:01 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 7:01 PM MDT (01:01 UTC)
Expired
May 14, 2018, 7:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS55 KBOU 150101
SVRBOU
COC095-115-150145-
/O.NEW.KBOU.SV.W.0029.180515T0101Z-180515T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
701 PM MDT MON MAY 14 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Phillips County in northeastern Colorado...
  Southeastern Sedgwick County in northeastern Colorado...

* Until 745 PM MDT.

* At 700 PM MDT, a severe thunderstorm was located 4 miles west of
  Sixteen-Mile Corner, or 13 miles north of Holyoke, moving southeast
  at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Holyoke, Fairfield, Amherst, Pleasant Valley and Sixteen-Mile
  Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10206 4044 10225 4076 10260 4099 10220
      4085 10205 4045 10205
TIME...MOT...LOC 0100Z 330DEG 19KT 4078 10231 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHLATTER
2 follow-up statements
404 
WWUS55 KBOU 150129
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
729 PM MDT MON MAY 14 2018

COC095-115-150145-
/O.CON.KBOU.SV.W.0029.000000T0000Z-180515T0145Z/
Phillips CO-Sedgwick CO-
729 PM MDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN PHILLIPS AND SOUTHEASTERN SEDGWICK COUNTIES...

At 729 PM MDT, a severe thunderstorm was located near Venango, or 15
miles northeast of Holyoke, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Phillips and southeastern Sedgwick Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4067 10214 4075 10220 4086 10215 4085 10205
      4064 10205
TIME...MOT...LOC 0129Z 298DEG 20KT 4076 10211 

HAIL...1.00IN
WIND...<50MPH
 
$$

BARJENBRUCH
373 
WWUS55 KBOU 150152
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
752 PM MDT MON MAY 14 2018

COC095-115-150201-
/O.EXP.KBOU.SV.W.0029.000000T0000Z-180515T0145Z/
Phillips CO-Sedgwick CO-
752 PM MDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS AND
SOUTHEASTERN SEDGWICK COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.

LAT...LON 4067 10214 4075 10220 4086 10215 4085 10205
      4064 10205
TIME...MOT...LOC 0151Z 330DEG 19KT 4066 10204 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:38 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 14, 4:38 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
438 PM MDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Mon May 14 2018

By this evening, most of the new storm development will be well
east of the Interstate 25 urban corridor according to latest
HiRes models. One batch of storms tracking eastward along the
Palmer Divide, and a second batch tracking southeast across the
northeast corner of the state, will both have the potential to
produce hail, gusty winds and locally heavy rainfall. The southern
line of t-storms will have the best inflow for strong updraft
formation. Hail up to golfball size a good possibility, esply in
eastern Elbert and nrn Lincoln Counties. The northern batch of
t-storms will be capable of producing a bunch of small hail and
brief heavy rainfall. CG lightning also a big concern with all of
these storms with the enormous amount of ice contained within
their cores. Models show a gush of rain cooled air radiating back
towards the Denver/Boulder metro area from the northern storm
complex late this evening. Its ETA around 04z or 05Z. Its arrival
could initiate a few showers/t-storms over and near the southern
foothills and wrn portion of the Palmer Divide, and possibly
linger for a few hours. Any precip from them should be light and
hail chances low. This moisture is also expected to lower cloud
ceilings and possibly generate areas of fog. However, visibilities
are not expected to be as low as those observed the past two
nights since this moist nely outflow is progged to shift to drier
sely flow towards dawn. Therefore, any fog around should thin out
during the early morning hours.

On Tuesday...passage of a weak shortwave upper ridge weakens the
west-southwest flow aloft. At lower levels, a strong sfc high
crossing the central Great Plains generates a health south-
southeast winds on our plains during the day. Overall, the t-storm
threat does not appear to be as great tomorrow and storm
initiation should be a couple hours later than today. However,
models show a tight Denver Cyclone forming just east of the metro
area with strengthning  southeast bndry layer flow during the
afternoon. Models also show a weak 700-500mb shortwave trough
passing over the area late in the afternoon. The combination could
result in a few strong, or possibly severe t-storms in the
vicinity of this cyclone mid- to late- afternoon. Dime to quarter
size hail and heavy rainfall both possible. Localized street
flooding in or near the metro area a possibility due in part to
slow storm motions. By late afternoon, could see a second area of
strong t-storms form up along the Cheyenne Ridge with moist
southeast inflow. These storms are expected to be not quite as
strong. Otherwise, expecting high temps in the upper 60s/lower
70s on the plains, and balmy 60s/lower 70s in the mtns and high
valleys. Areas west of the Continental Divide are expected to be
nearly as warm and much drier with a warm west-southwest sfc
flow.

.LONG TERM...(Tuesday night through Monday)
Issued at 430 PM MDT Mon May 14 2018

Tuesday night into Wednesday an upper level low will over the
western U.S. while an upper level short wave ridge moves over
Colorado. Fog will be possible near the South Platte River Valley
as low level moisture is present in the NAM and GFS crossections
and soundings. Light winds and clearing skies are expected
overnight which will allow for radiational cooling and fog
formation. Lower visibilities will be possible Tuesday night and
early Wednesday morning. Wednesday evening there will be fewer
isolated thunderstorms on the eastern plains and over the
foothills due to subsidence with the ridging.

Thursday warmer air will be advected into the region in southwest
flow. Isolated to scattered afternoon and evening showers and
thunderstorms will be possible. Temperatures in Denver will be
above seasonal normals.

As we look out to Friday through Saturday the GFS solution
indicates that the synoptic conditions such as upslope flow ahead
of a front which will support deep layer moisture. This will lead
to thunderstorms with the potential for heavy rain. When looking
at the European model solution, the upper level pattern keeps more
dry southwest flow which would decrease the moisture potential.

Sunday will dry out at the upper levels, but moisture will still
available at the lower levels. There is some slightly negative QG
indicated in the models. This means upwards vertical motion will
be available for any showers to become thunderstorms. For this
reason, isolated thunderstorms have been added to the grids.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 300 PM MDT Mon May 14 2018

MVFR ceilings will prevail across the Denver metro area for the
remainder of this afternoon with the bulk of thunderstorm activity
now east of the Denver metro area. There is still a low chance
that another round of showers and t-storms could form over the
foothills and move across the metro area between 3pm and 7pm. But
storm intensity should be notably weaker. Moist outflow from
thunderstorms moving across the northeast corner of the state
later this evening is expected to push into the metro area by no
later than 06z tonight. With its arrival, should see IFR CIGs form
and areas of fog which could lower VSBYs down to 1-2 miles for a
few hours. By late tonight, a gradually shift to a drier
southeast wind should thin the fog and raise ceilings to at least
MVFR by 14z-15z. On Tuesday, VFR conditions except in the vicinity
of scattered t-storms, now expected to form across northern and
eastern portions of the metro area between 20z-24z tomorrow. Small
hail, gusty winds and brief heavy rain could reduce VSBYs to 3-5
miles.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Sullivan
AVIATION...Baker
Hazardous weather outlook, May 14, 11:23 AM MDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1123 AM MDT Mon May 14 2018

COZ030>051-151730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1123 AM MDT Mon May 14 2018

...Marginal Risk for Severe Thunderstorms for Much of Northeast
Colorado Today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible this afternoon and
evening. The threat of severe weather today is greatest on the
plains along and south of Interstate 76 from 1 PM to 7 PM. Areas
north of there will have a lower risk for severe weather, although
storms passing over the is area late this afternoon and evening
could produce small hail and brief heavy rainfall. The main
threat will be hail up to golf ball size. Isolated tornadoes are
also possible. Some of the thunderstorms on the plains may also
produce heavy rainfall, up to an inch of rain in under 40 minutes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Late day scattered showers and thunderstorms are expected across
the forecast area Tuesday and Wednesday. On Wednesday some storms
could become strong with the potential to produce large hail.
Thursday will be warmer and drier. Friday through Saturday night,
the next upper level storm will bring increased moisture,
precipitation, and a cooler airmass to the forecast area. Sunday
will be dry and warmer again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 1 PM.

Baker/Kriederman

In the hours before

Local storm report, May 14, 1:13 PM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
113 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             3 WSW THE PINERY        39.44N 104.78W
05/14/2018  M1.00 INCH       DOUGLAS            CO   PUBLIC

            REPORT VIA TWITTER.

&&
Special weather statement, May 14, 1:18 PM MDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Denver CO
118 PM MDT MON MAY 14 2018

COZ040-041-045-142000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
118 PM MDT MON MAY 14 2018

...SPECIAL WEATHER STATEMENT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Aurora, or 15 miles southeast of Denver, moving east at
15 mph.

Pea to half inch hail will be possible with this storm.

Locations impacted include...
Aurora, eastern Centennial, northwestern Parker, southeastern Denver
International Airport, Bennett, Watkins, Manila Village, Arapahoe
Park and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3956 10482 3969 10482 3981 10471 3993 10448
      3957 10436
TIME...MOT...LOC 1917Z 270DEG 12KT 3960 10473

SCHLATTER
Local storm report, May 14, 2:09 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             4 NE ELIZABETH          39.41N 104.56W
05/14/2018  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0108 PM     HAIL             3 WSW THE PINERY        39.44N 104.78W
05/14/2018  M1.00 INCH       DOUGLAS            CO   PUBLIC

            REPORT VIA TWITTER.

1156 AM     HAIL             1 WNW LAKEWOOD          39.70N 105.14W
05/14/2018  M0.75 INCH       JEFFERSON          CO   BROADCAST MEDIA

            REPORT VIA TWITTER.

&&
Local storm report, May 14, 3:33 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             11 N GENOA              39.44N 103.50W
05/14/2018  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0315 PM     HAIL             8 NW LIMON              39.35N 103.80W
05/14/2018  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

0155 PM     HAIL             4 NE ELIZABETH          39.41N 104.56W
05/14/2018  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0108 PM     HAIL             3 WSW THE PINERY        39.44N 104.78W
05/14/2018  M1.00 INCH       DOUGLAS            CO   PUBLIC

            REPORT VIA TWITTER.

1156 AM     HAIL             1 WNW LAKEWOOD          39.70N 105.14W
05/14/2018  M0.75 INCH       JEFFERSON          CO   BROADCAST MEDIA

            REPORT VIA TWITTER.

&&
Local storm report, May 14, 3:41 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             7 N GENOA               39.38N 103.50W
05/14/2018  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0332 PM     HAIL             11 N GENOA              39.44N 103.50W
05/14/2018  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0315 PM     HAIL             8 NW LIMON              39.35N 103.80W
05/14/2018  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

0155 PM     HAIL             4 NE ELIZABETH          39.41N 104.56W
05/14/2018  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0108 PM     HAIL             3 WSW THE PINERY        39.44N 104.78W
05/14/2018  M1.00 INCH       DOUGLAS            CO   PUBLIC

            REPORT VIA TWITTER.

1156 AM     HAIL             1 WNW LAKEWOOD          39.70N 105.14W
05/14/2018  M0.75 INCH       JEFFERSON          CO   BROADCAST MEDIA

            REPORT VIA TWITTER.

&&
Local storm report, May 14, 4:03 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
403 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             7 NNW ARRIBA            39.38N 103.32W
05/14/2018  M0.88 INCH       LINCOLN            CO   TRAINED SPOTTER

0334 PM     HAIL             7 N GENOA               39.38N 103.50W
05/14/2018  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0332 PM     HAIL             11 N GENOA              39.44N 103.50W
05/14/2018  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0315 PM     HAIL             8 NW LIMON              39.35N 103.80W
05/14/2018  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

0155 PM     HAIL             4 NE ELIZABETH          39.41N 104.56W
05/14/2018  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0108 PM     HAIL             3 WSW THE PINERY        39.44N 104.78W
05/14/2018  M1.00 INCH       DOUGLAS            CO   PUBLIC

            REPORT VIA TWITTER.

1156 AM     HAIL             1 WNW LAKEWOOD          39.70N 105.14W
05/14/2018  M0.75 INCH       JEFFERSON          CO   BROADCAST MEDIA

            REPORT VIA TWITTER.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:30 PM MDTSpecial Weather StatementBOUDenver45 min
May 15, 4:57 PM MDTSpecial Weather StatementBOUDouglas48 min
May 15, 5:14 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.